Consequences of Vitamin D and Xenobiotic Metabolism by Cytochrome P450 in HIV infection.
In case you object to the disclosure of your thesis, you can contact email@example.com
S.l. : s.n.
Number of pages
RU Radboud Universiteit Nijmegen, 29 april 2009
Promotor : Meer, J.W.M. van der Co-promotores : Ven, A.J.A.M. van der, Koopmans †, P.P.
Display more detailsDisplay less details
SubjectN4i 1: Pathogenesis and modulation of inflammation; NCEBP 13: Infectious diseases and international health
Antiretroviral drugs (ARVs) and medicinal herbs as well as vitamin D are metabolized by the cytochrome P450 enzyme system in the liver. This thesis focuses on the interaction between these compounds. We also explored the hypothesis that HIV-patients might develop insufficiënt vitamin D levels as a result of CYP450 interactions. Many HIV infected patients use herbal medicines. Usage of herbal medicines concomitant to ARVs might lead to toxic or subtherapeutic drug concentrations. We provided an overview of the potential herb-ARV interactions of Western and African herbal medicines. St John's wort, garlic, Echinacea, ginkgo and milk thistle might cause significant interactions. More research on interaction risks of Western and especially African herbal medicines is urgently required. Therefore, the interaction potential and toxicity of twelve potent antifungal active Tanzanian herbal medicines was investigated. All herbs showed high cytotoxic effects and potent competition with CYP enzymes was found for 75%. Also in Europe the intake of herbs and dietary supplements is common. We described a case of a Dutch HIV patient taking herbal medicines concomitant to lopinavir, which resulted in a toxic lopinavir level. This illustrates that physicians should be aware of herb-ARV interactions. Beside herbs many HIV patients use vitamin D supplements. Insufficient vitamin D levels might be the result of dark skin color, insufficient intake or HIV itself. We found a prevalence of vitamin D deficiency among HIV-1 patients in the Netherlands (n=252) of 29%. Beside skin color, also specific antiretroviral agents (NNRTIs) may add more risk for low vitamin D levels. Furthermore, the results showed that 1 year colecalciferol supplementation inHIV-1-infected patients leaded to a significant increase in 1,25(OH)2D3, a decrease in insulin sensitivity and PTH and circulating regulatory T-cells. No effect on bone mineral density and adipocyte function was found. The effects on insulin sensitivity and T-regs seemed to be dose dependent. These results need to be confirmed in larger clinical trials
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.